Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 60, NWS Marquette, MI

October 10, 2021Keweenaw County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Oct 10, 2021, 10:03 PM EDT for Keweenaw County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 10:03 PM EDT (02:03 UTC)
Expired
Oct 10, 2021, 10:38 PM EDT
In force
35 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Keweenaw County, MI

The radar

The Marquette radar (KMQT), 190 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.1 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS53 KMQT 110203
SVRMQT
MIC083-110300-
/O.NEW.KMQT.SV.W.0060.211011T0203Z-211011T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
1003 PM EDT Sun Oct 10 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Keweenaw County in western Upper Michigan...

* Until 1100 PM EDT.

* At 1002 PM EDT, a severe thunderstorm was located near Windigo, or
  16 miles southwest of Siskiwit Lake, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mount Desor around 1020 PM EDT.

Other locations in the path of this severe thunderstorm include
Siskiwit Lake and much of Isle Royale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4819 8871 4806 8851 4777 8904 4776 8907
      4776 8912 4787 8928 4809 8901
TIME...MOT...LOC 0202Z 224DEG 24KT 4786 8911 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RJC
2 follow-up statements
951 
WWUS53 KMQT 110223
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
1023 PM EDT Sun Oct 10 2021

MIC083-110300-
/O.CON.KMQT.SV.W.0060.000000T0000Z-211011T0300Z/
Keweenaw MI-
1023 PM EDT Sun Oct 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR KEWEENAW COUNTY...

At 1022 PM EDT, a severe thunderstorm was located over Isle Royale 
near Mount Desor, or near Siskiwit Lake, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Siskiwit Lake, and much of Isle Royale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4806 8851 4802 8858 4786 8891 4798 8911
      4809 8898 4819 8871
TIME...MOT...LOC 0222Z 221DEG 28KT 4799 8894 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RJC
327 
WWUS53 KMQT 110238
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
1038 PM EDT Sun Oct 10 2021

MIC083-110246-
/O.CAN.KMQT.SV.W.0060.000000T0000Z-211011T0300Z/
Keweenaw MI-
1038 PM EDT Sun Oct 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR KEWEENAW COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been cancelled. Additional thunderstorms will move across the 
eastern half of Isle Royale, but they are expected to remain below 
severe limits.

LAT...LON 4806 8851 4802 8858 4786 8891 4798 8911
      4809 8898 4819 8871
TIME...MOT...LOC 0234Z 224DEG 24KT 4806 8884 

$$

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 7:45 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 10, 7:45 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
745 PM EDT Sun Oct 10 2021

.SHORT TERM...(This evening through Monday)
Issued at 319 PM EDT SUN OCT 10 2021

Upper air pattern consists of a 500 mb closed low near Fargo this
morning with a southern trough in the southern Rockies and a trough
in the Pacific NW. This low opens up and heads northeast to north of
Lake Superior and the southern system closes off and heads northeast
to the upper Mississippi River Valley by 00z Tue. Deeper moisture
remains over the area through the forecast period along with some
weak 850-500 mb q-vector convergence. Confidence is low with this
forecast as convection is elevated and not picked up well by the
models. With airmass being unstable in the mid levels, elevated
convection will continue to be possible and will broadbrush pops for
this reason. Will go with low chance pops for now. Otherwise, did
not make too many changes to the going forecast for temperatures.

.LONG TERM...(Monday night through Sunday)
Issued at 354 PM EDT SUN OCT 10 2021

An active weather pattern will persist across the CONUS for the long
term forecast, bringing multiple waves of precipitation to the Great
Lakes. Temperatures will trend toward above average readings for the
first half of the extended forecast, with cooler temperatures
anticipated for the second half of the extended forecast as Upper
Michigan begins to see seasonal averages for our cwa. Precipitation
is expected to remain as rainfall for the extended forecast package,
however, the synoptic forced precipitation will transition towards a
possible lake enhanced effect by next weekend as the warm lake
temperatures assist with localized rainfall.

Monday night will begin with a negatively tilted trough over the
Upper Midwest quickly swinging to the north, and bringing widespread
rain showers to a majority of the UP. Deterministic guidance is
bringing the precipitation slightly further to the west in
comparison with previous model guidances 24-48 hours ago. However,
any thundershower activity is still anticipated to remain across the
central and eastern portions of Upper Michigan. Cloud cover will
persist over the region, in addition to WAA being mixed down from
850mb to the surface for Tuesday. 850mb temperatures of 9-13C will
combine with southerly flow ahead of a weak surface cold front.
Overnight lows in the mid 50s to lower 60s are likely by Tuesday
morning, especially over the east. The surface low will trek ne from
WI to Upper Michigan on Tuesday, causing the widespread rain
showers. CAA will be weak, although noticeable for the west half on
Tuesday as the cool air wraps around behind the surface low and
frontal boundary. Temperatures will be hard to rise throughout the
day on Tuesday due to continued cloud cover, mostly in the 60s.

The cooler air aloft will be short-lived as the upper air pattern
quickly shifts to an amplifying ridge over the Upper Midwest and
Great Lakes Tuesday night through Wednesday night. Because of this
setup, temperatures are not expected to remain cool Wednesday.
Onshore flow via surface high pressure will likely keep cover over
portions of the UP, but dry air will advect into the region
throughout the day, causing an uptick in temperatures. Above average
readings in the 60s to lower 70s are likely once again as 850mb
temperatures range from 9-13C. While we have surface high pressure
moving across the Great Lakes from Tuesday night to Wednesday night,
a strong mid-latitude cyclone will develop via lee-side cyclogenesis
east of the Rocky Mountains. This weather system is progged to
remain to our west with regard to the heaviest precipitation, over
the Northern Plains and into Manitoba/Ontario. However, the
evolution of the surface low pressure will have a cold front
bringing precipitation to the area by Thursday morning.

From Thursday into Friday, the ULL associated with the eventual
occlusion of the surface low will continue to slowly propagate
toward James Bay. It is likely that several shortwaves will
propagate along the deeper trough that will extend further south
toward the Central Plains. The energy associated with the shortwaves
and ULL axis will bring another opportunity for rain showers to
Upper Michigan on Friday,and into the weekend. Additionally, there
will be a strong push of cold air as the surface cold FROPA occurs
across the UP. This will bring much cooler temperatures to the area,
with areas seeing highs potentially in the 40s to middle 50s. Went
with a conservative forecast for temperatures decreasing, by bumping
down the NBM guidance 2-3 degrees at this time. The warm lake
temperatures combined with much colder air aloft at 850mb between 0
to -4C will assist with lake enhanced initiation of precipitation.
This will be a welcomed relief to those that have been hoping for
fall-like temperatures to remain over the area. However, we are not
anticipating frozen precipitation just yet. We will continue to
monitor the long term ensemble members and deterministic guidance in
the event that colder air becomes more probable over the area.
&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 745 PM EDT SUN OCT 10 2021

A low pressure system over the Boundary Waters is dragging a cold
front across the area tonight. Ahead of the front, gusty southerly
winds are expected, with a short period of LLWS at CMX as well. With
the frontal passage there could be a few showers/storms, but so far
radar shows coverage is very limited. Thus, only have VCSH and VCTS
mentions in the TAFs. Less confident about what happens at IWD and
CMX behind the front late tonight where model guidance shows some
low clouds possible. Went with MVFR cigs in the IWD TAF and just a
scattered deck in the CMX TAF, but could very well end up being
alternating scattered/broken at both terminals. Conditions should
remain steady-state from early Monday morning through Monday
evening; occasionally MVFR at IWD/CMX and VFR at SAW.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 319 PM EDT SUN OCT 10 2021

Winds will be up to 30 knots tonight and then drop to below 20 knots
on Monday afternoon and stay that way into Tue afternoon when they
increase to 15 to 25 knots. Next time for stronger wind would be
late on Wed when the southeast wind gets up to 30 knots Wed night.
The wind then goes to 15 to 25 knots on Thu into Fri.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...BW
AVIATION...RJC
MARINE...07
Hazardous weather outlook, Oct 10, 3:48 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
348 PM EDT Sun Oct 10 2021

MIZ001>007-009>014-084-085-112000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
348 PM EDT Sun Oct 10 2021 /248 PM CDT Sun Oct 10 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. A stronger
storm or two is possible with small hail and gusty winds being the
primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms on Monday and Tuesday
across central and eastern Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-112000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
348 PM EDT Sun Oct 10 2021 /248 PM CDT Sun Oct 10 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. A stronger
storm or two is possible with small hail and gusty winds being the
primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms on Monday and Tuesday
across central and eastern Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-112000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
348 PM EDT Sun Oct 10 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. A stronger
storm or two is possible with small hail and gusty winds being the
primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms on Monday and Tuesday
across central and eastern Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:10 PM EDTSpecial Marine WarningMQT35 min
Oct 10, 8:44 PM EDTSpecial Marine WarningMQT46 min
Oct 10, 9:29 PM EDTSpecial Marine WarningMQT46 min
Oct 10, 10:14 PM EDTSpecial Marine WarningMQT46 min
Oct 10, 10:57 PM EDTSpecial Marine WarningMQT33 min
Oct 11, 4:16 PM EDTSmall Craft AdvisoryMQT41 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.